Tennessee, 2004

Damaging Wind in Tennessee, May 22, 2004

May 22, 2004 · NWS OHX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at May 22, 2:55 PM CST, 45 minutes earlier.

Area forecast discussion, May 22, 2:55 PM CST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
355 PM CDT SAT MAY 22 2004

.DISCUSSION...

.SHORT TERM...(TONIGHT AND SUNDAY)...H5 HIGH PRESSURE REBUILDING WITH
DRIER AIR WEST...FROM WATER VAPOR IMAGERY. MODELS SHOW DRIER AIR
UNDER RESURGENT HIGH SOUTHWEST. MOSTLY CLEAR TONIGHT...WITH ISOLATED
EVENING POP PLATEAU. SURFACE PRESSURE GRADIENT STRENGTHENS SUNDAY...
WITH BREEZY CONDITIONS EXPECTED BY AFTERNOON MOST AREAS.

.LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY)...MODELS SHOW SURFACE
LOW PRESSURE IN THE GREAT LAKES REGION SUNDAY NIGHT...WITH BACK SIDE
FLOW PUSHING A COLD FRONT INTO THE OHIO VALLEY REGION 24/12Z. MODELS
INCREASE MOISTURE IN MIDDLE TENNESSEE...BUT MODELS KEEP STORM TRACK
TO THE NORTH. THE BEST CHANCE OF RAIN LOOKS TO BE ON WEDNESDAY...WITH
UPPER TROUGH DRIVING SURFACE BOUNDARY CLOSER. IN FACT...MODELS SHOW
FRONT MAY MOVE INTO MIDDLE TENNESSEE. NOT ENOUGH CONFIDENCE FOR A
LIKELY POP AT THIS POINT. LONG TERM MODELS MOVE BOUNDARY (WARM
FRONT) INTO THE GREAT LAKES REGION LATE IN THE WEEK.

&&

.BNA WATCHES/WARNINGS/ADVISORIES...NONE.

&&

04
Hazardous weather outlook, May 22, 4:30 AM CST, 11 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
530 AM CDT SAT MAY 22 2004

TNZ005>011-022>034-056>066-075-077>080-093>095-231030-
BEDFORD-BENTON-CANNON-CHEATHAM-CLAY-COFFEE-CUMBERLAND-DAVIDSON-
DEKALB-DICKSON-FENTRESS-GILES-GRUNDY-HICKMAN-HOUSTON-HUMPHREYS-
JACKSON-LAWRENCE-LEWIS-MACON-MARSHALL-MAURY-MONTGOMERY-OVERTON-PERRY-
PICKETT-PUTNAM-ROBERTSON-RUTHERFORD-SMITH-STEWART-SUMNER-TROUSDALE-
VAN BUREN-WARREN-WAYNE-WHITE-WILLIAMSON-WILSON-
218 AM CDT SAT MAY 22 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT
A FEW THUNDERSTORMS MAY DEVELOP THIS AFTERNOON. NO HAZARDOUS
WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

07

The radar

The Nashville radar (KOHX), 141 km away, was scanning. The volume nearest the first event began at 21:40 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cumberland

When
May 22, 3:40 PM CST
Where
Cumberland County, Crossville
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
35.950, -85.033

Tree was blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2004Every state in 2004This day in weather historyWarnings in Tennessee, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5395983.